An example of effective medical communication

“Funny” story: so, at the time of this post, I have technically overdosed on acetaminophen, at least according to the label on one pill bottle. Basically, I took two Acetaminophen PM (generic for Tylenol PM), but what I didn’t realize is that one of my cold medications I had taken in the same 24 hour period also contained acetaminophen.

Of course, as soon as I realized this, I rushed to the Internet and such sources as WebMD, drugs.com, etc.

Why the information I found there was ineffective

  • All the initial sites I found essentially say the same as my pill bottle: you may die.
  • They provide no indication of how their information is intended to be used. Should I panic now? Am I feeling the symptoms listed? Am I going to die?
  • Essentially, their message is: you took one pill too many, and now you’ve been poisoned and are going to go into liver failure. Right now. You might already be dead and not even know it.
  • They provide a bolded list of symptoms that may occur due to overdose, but their tone emphasizes you’re screwed.
  • They provide no actionable directive beyond panic. And contacting a doctor, which is not realistic in the middle of the night.

Fortunately, one of the top search results was also this link: http://www.nlm.nih.gov/medlineplus/ency/article/002598.htm

Why this link is effective

  • I’m already assuming it’s more authoritative because it’s linked to a government agency meant to inform medical practitioners.
  • It tells me what the real “you may die” level of acetaminophen is, on average. Turns out to be 5x the recommended dose.
  • Tells me how long on average symptoms from acetaminophen overdose take to occur. Seems useful if you’re already panicking or think you’re out of the woods because you haven’t yet died.
  • Makes it clear that the information provided is not to be used for diagnostic purposes (read: self-diagnostic purposes), but only to inform people about common effects of acetaminophen overdose.
  • Provides a list of symptoms that may occur due to overdose, but tone emphasizes that they may occur.
  • Provides a national poison control hotline that is the same number for every city, that is available 24/7, and that I didn’t even know existed until now.

 

 

Leave a Reply